Texas, 2024

High Wind in Texas, March 3, 2024

March 3, 2024 · NWS MAF · 2 events in 2 counties and zones

A trough lifting into the northern Great Plains and a strong sub-tropical jet stream combined to cause westerly high winds across the Guadalupe Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A trough lifting into the northern Great Plains and a strong sub-tropical jet stream combined to cause westerly high winds across the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 2, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 2, 10:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1046 PM CST Sat Mar 2 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Sunday night)
Issued at 238 PM CST Sat Mar 2 2024

The warm-up is well underway, as downsloping southwesterly winds
beneath southwesterly flow aloft have allowed temperatures to warm
into the 70s and lower 80s this afternoon. Highs are progged to
top out in the upper 70s to middle 80s for most, with a few 90s
possible through the Rio Grande Valley in the Big Bend. However,
with the warm and breezy conditions comes increasing fire weather
concerns, and a Rangeland Fire Danger Statement remains in effect
this afternoon across the Guadalupe Mountains and Southeast New
Mexico.

After a mild night tonight with lows in the middle to upper 40s
for most, another warm, but windier day is on tap for Sunday. As
upper trough extending from the Pacific Northwest southward
through California broadens and deepens across the western half of
the CONUS Sunday, a split-jet regime will develop. The 300 hPa
jet associated with the aforementioned trough will largely be
north of the region across the Central Rockies and into the Plains
with a second subtropical jet moving over West Texas.
Concurrently, a 700 hPa jet develops squarely over Southeast New
Mexico and the northwestern Permian Basin, which will produce
strong winds in the Guadalupe Mountains beginning tonight. Thus,
the High Wind Watch has been upgraded to a Warning through Sunday
afternoon. While advisory conditions may be possible across
portions of the Southeast New Mexico Plains, doubts regarding the
duration of winds as well as dampening of wind speeds due to
cirrus precludes issuance of an Advisory at this time.
Temperatures Sunday will be similar to today, and given the
increase in winds, critical fire weather conditions are possible
for portions of the region. Details regarding Sunday's fire
weather concerns can be found below in the Fire Weather
Discussion.

JP

&&

.LONG TERM...
(Monday through Friday)
Issued at 238 PM CST Sat Mar 2 2024

A fairly stagnant zonal pattern is expected for most of this week
before the next main system looks to move in Thursday into Friday.
Some breezy winds linger across the northwestern zones Monday as
a weak disturbance passes through, otherwise Tuesday into
Wednesday looks pretty quiet. With the zonal flow, westerly
downslope winds off the higher terrain met with moist return flow
from the Gulf of Mexico helps to sharpen a dryline up by
Wednesday. By Wednesday into Thursday, increasing ascent ahead of
the late-week disturbance could help spawn showers and
thunderstorms, primarily for the east-central Permian Basin. For
now, the best timing for any precipitation is Wednesday night and
early Thursday morning, so severe weather is not expected but
ensembles are picking up on some marginal nocturnal CAPE with a
50% chance of >200 J/kg. This isn't much but considering this is
early March and there's a ~90% chance of bulk shear exceeding 40
kts, this is something to keep an eye on. A Pacific front quickly
pushes dry air into the region by Thursday afternoon and a
secondary Arctic front looks to bring another breath of Winter by
Friday. As for how temperatures shake out, high temperatures stay
fairly steady in the low to mid 70s for much of the week before
Friday's front knocks temperatures down into 60s and even 50s by
Saturday.

-Munyan

&&

.AVIATION...
(06Z TAFS)
Issued at 1045 PM CST Sat Mar 2 2024

Light winds will become gusty by late morning across all
terminals. Gusts could approach 35 kts, especially across SE NM.
VFR will prevail with thickening high clouds during the day.

&&

.FIRE WEATHER...
Issued at 238 PM CST Sat Mar 2 2024

Very dry conditions have developed across the northern and western
zones this afternoon paired with wind gusts of 25-35 mph. These
are leading to elevated to critical conditions across southeast
New Mexico and into the northwestern Permian Basin. There are some
cirrus clouds that have held winds down some in the early
afternoon but are gradually departing.

As a trough moves through the central Rockies tomorrow, winds will
be a bit stronger than seen today along with continued dry
conditions. While the ERCs remain relatively marginal near the
50th percentile and moderate fuel loading, poor overnight recovery
tonight paired with the RFTIs of 6-7 tomorrow likely warrant Red
Flag conditions. Thus, the Fire Weather Watch has been upgraded to
a Red Flag Warning. Some cirrus is possible again tomorrow
afternoon, though looks to stay south of the areas of concern.
After Sunday, critical humidity persists for most of the area
through mid-week, but lighter winds keep a lid on fire concerns.

-Munyan

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               47  82  49  78 /   0   0   0   0
Carlsbad                 47  78  50  74 /   0   0   0   0
Dryden                   49  84  50  82 /   0   0   0  10
Fort Stockton            50  82  50  78 /   0   0   0   0
Guadalupe Pass           46  67  46  64 /   0   0   0   0
Hobbs                    45  79  47  73 /   0   0   0   0
Marfa                    38  72  38  70 /   0   0   0   0
Midland Intl Airport     47  80  49  76 /   0   0   0   0
Odessa                   48  80  50  76 /   0   0   0   0
Wink                     45  81  48  78 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 6 PM CST /5 PM MST/ Sunday for Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

     Red Flag Warning from 11 AM CST /10 AM MST/ to 7 PM CST /6 PM
     MST/ Sunday for Eastern Culberson County-Gaines-Guadalupe
     Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.

NM...High Wind Warning until 5 PM MST Sunday for Guadalupe Mountains
     of Eddy County.

     Red Flag Warning from 10 AM to 6 PM MST Sunday for Chaves Plains-
     Eddy Plains-Lea-Sacramento Foothills and Guadalupe
     Mountains.

&&

SHORT TERM...84
LONG TERM....16
AVIATION...29
Hazardous weather outlook, Mar 2, 2:37 PM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
237 PM CST Sat Mar 2 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-032045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
237 PM CST Sat Mar 2 2024 /137 PM MST Sat Mar 2 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Near critical fire weather conditions will persist this afternoon
across southeast New Mexico as well as the Guadalupe and Delaware
Mountains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains tonight into Sunday evening.

A Red Flag Warning is in effect for southeast New Mexico, Gaines
County, and the Guadalupe and Delaware Mountains from Sunday
afternoon into Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
March 3, 12:00 AM CST to 11:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
64 kt (74 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
March 3, 12:01 AM CST to 9:40 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1169195, 1169193.